Sleeping pills are known to be safe and effective if used correctly by those who have sleep difficulties. Nevertheless, taking a lot of sleeping pills can cause a variety of side effects and even death in some cases. There are several types of prescription medications that are prescribed to treat sleep disorders. Individuals who have a history of drug abuse should consider using over-the-counter alternatives such as Benadryl. If an individual is taking any type of sleeping pill, it is vital to take only the number of pills directed on the prescription labeling or packaging. Always follow the directions in order to avoid sleeping pill overdose.
Symptoms of sleeping pill overdose
If you suspect that an individual is experiencing sleeping pill overdose, you have to take note of the following symptoms.
Nausea is considered as an indicator of sleeping pill overdose. This is characterized as a feeling of being sick and can even lead to vomiting in severe cases. If the individual experiences nausea while sleeping pills are taken, you have to make sure that he/she will drink more fluids since it will assist in relieving the feeling of nausea. Another way to provide relief is to ask a doctor for an anti-emetic which is a medication used to relieve nausea.
Once an individual takes a lot of sleeping pills, it can lead to severe drowsiness. In most cases, the feeling of drowsiness will decrease in a few hours after the pills were taken. Nevertheless, if the individual has long-lasting drowsiness after taking sleeping pills, it is best to consult a doctor right away. Due to the drowsiness, the individual must avoid driving, operating heavy machinery and making important decisions while under the influence of the sleeping pills if possible.
Always remember that sleeping pills can lead to constipation if a large amount is taken. If the constipation develops while sleeping pills were taken, the first aid measure is to provide laxatives and stool softeners for relief. Additionally, encourage the individual to drink a lot of fluids in order to provide relief to the constipation. The constipation will subside once the sleeping pills have been completely metabolized by the body.
During sleeping pill overdose, it can lead to the development of delirium. The condition is best described by problems with memory, clouded thinking and hallucinations in severe cases. If the individual experiences delirium by ingesting a lot of sleeping pills, call a doctor or bring the individual to the hospital. In most cases, the delirium will gradually diminish by following the recommended dosage.
Seizures and tremors
If the individual experiences sleeping pill overdose, it can lead to the manifestation of visual signs such as seizures and tremors. The severity of the seizures and tremors will depend on the amount of sleeping pills taken. If any seizures or tremors occur from sleeping pill overdose, you have to call a doctor right away. For severe seizures, it would require emergency assistance immediately.